Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 126, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 21, 2021, 2:31 PM EDT for Dorchester County, Maryland. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2021, 2:31 PM EDT (18:31 UTC)
- Expired
- Jul 21, 2021, 3:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dorchester County, MD
The radar
The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:05 PM EDT | TSTM WND DMG | 4 Nw Vienna, MD | TREE DOWNED ALONG US-50 IN LINKWOOD AT MAIDEN FOREST RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:56 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
498
WUUS51 KAKQ 211831
SVRAKQ
MDC019-211915-
/O.NEW.KAKQ.SV.W.0126.210721T1831Z-210721T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
231 PM EDT Wed Jul 21 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Dorchester County in southeastern Maryland...
* Until 315 PM EDT.
* At 231 PM EDT, severe thunderstorms were located along a line
extending from 9 miles south of Tilghman Island to Saint Leonard,
moving east to southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* Severe thunderstorms will be near,
Taylors Island around 305 PM EDT.
University Of Maryland Center For Environmental Studies around 310
PM EDT.
Cambridge around 315 PM EDT.
Other locations impacted by these severe thunderstorms include
Madison, Brookview, Eldorado, Andrews, Hudson, Crocheron, Church
Creek, Wingate, Lloyds and Taylors Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3859 7575 3827 7599 3835 7596 3837 7601
3822 7603 3839 7623 3831 7624 3833 7624
3832 7625 3831 7625 3849 7634 3854 7620
3854 7628 3863 7629 3857 7604 3863 7598
TIME...MOT...LOC 1831Z 290DEG 18KT 3862 7634 3846 7650
HAIL...1.00IN
WIND...60MPH
$$
BROWN2 follow-up statements
163
WWUS51 KAKQ 211857
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
257 PM EDT Wed Jul 21 2021
MDC019-211915-
/O.CON.KAKQ.SV.W.0126.000000T0000Z-210721T1915Z/
Dorchester MD-
257 PM EDT Wed Jul 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR DORCHESTER COUNTY...
At 256 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Oxford to 9 miles west of University
Of Maryland Center For Environmental Studies to near Taylors Island,
moving east to southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
These severe storms will be near...
Taylors Island around 300 PM EDT.
University Of Maryland Center For Environmental Studies around 330
PM EDT.
Cambridge around 340 PM EDT.
Secretary around 345 PM EDT.
Other locations impacted by these severe thunderstorms include
Madison, Brookview, Eldorado, Andrews, Hudson, Crocheron, Church
Creek, Wingate, Lloyds and Taylors Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3859 7575 3827 7599 3835 7596 3837 7601
3822 7603 3839 7623 3831 7624 3833 7624
3832 7625 3831 7625 3849 7634 3854 7620
3854 7628 3863 7629 3857 7604 3863 7598
TIME...MOT...LOC 1856Z 298DEG 16KT 3865 7628 3853 7628 3843 7635
HAIL...0.75IN
WIND...60MPH
$$
BROWN129
WWUS51 KAKQ 211912
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
312 PM EDT Wed Jul 21 2021
MDC019-211921-
/O.EXP.KAKQ.SV.W.0126.000000T0000Z-210721T1915Z/
Dorchester MD-
312 PM EDT Wed Jul 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY WILL EXPIRE
AT 315 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds, lightning, and heavy downpours are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Maryland.
LAT...LON 3859 7575 3827 7599 3835 7596 3837 7601
3822 7603 3839 7623 3831 7624 3833 7624
3832 7625 3831 7625 3849 7634 3854 7620
3854 7628 3863 7629 3857 7604 3863 7598
TIME...MOT...LOC 1911Z 290DEG 18KT 3863 7620 3851 7620 3841 7627
$$
BROWNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:22 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 21, 1:22 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 122 PM EDT Wed Jul 21 2021 .SYNOPSIS... A cold front will approach from the northwest today, and cross the area tonight. Cooler and drier air returns as high pressure builds in from the northwest for the late week period. && .NEAR TERM /THROUGH TONIGHT/... As of 120 PM EDT Thursday... Latest wx analysis reveals upper troughing over the interior northeast dropping E-SE across the northern Mid- Atlantic. Weak sfc low pressure is centered off the coast of eastern New England, with the associated sfc cold front extending S-SW from SE NY into E PA into the central Appalachians. Smoke from the PC NW continue to trigger reports of diminished VIS in haze dotted across the region, and have included HZ in grids for the balance of the aftn. Svr Watch 385 in effect until 00z for MD in the local area. NW flow aloft persists through the day, as shortwave trough and associated surface low track across the northeast CONUS/New England. These features will drag a cold front across the local area tonight. CU has begun to develop across NW third of the area, and based on CAMs, specifically time-lagged HRRR/RAP, Tstms will initially develop just to our NW over N VA and W MD during the next few hours, with iso to widely sct showers and T-Storms then to drop E-SE mainly across areas east of I-95 during the 3-9 PM timeframe before diurnal weakening occurs (with the most areal coverage expected from the northern neck/peninsulas over to the Lower Ern Shore). Will continue to keep PoPs out of the forecast for the far western tier of counties in the VA Piedmont (due to downslope flow/lower PWs), with 20-50% PoPs from the I-95 corridor toward central/ern portions of the FA. The main threat with any storms that do form is isolated damaging wind gusts (given that the environment will be characterized by dry mid-levels, steep low-level lapse rates, and mid level flow increasing to 30-40kt out of the NW). Also concerned for frequent lightning in NW flow this evening. Will keep slight chc PoPs across SE VA and NE NC for lingering showers/tstms through 1 AM. Drier with a modest increase in NNW winds behind the front by sunrise on Thu. Lows tonight range from the mid 60s N to the low 70s SE. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 330 AM EDT Wednesday... Dry/mostly sunny wx prevails for the late week period, as high pressure settles just to our N by Thu night before moving offshore by Friday. Highs Thu are in the mid-upper 80s for most, and lows Fri morning are forecasted to fall into the low to mid 60s (except for upper 60s to ~70F in coastal SE VA/NE NC). Becoming mostly clear by Thursday, though some continued incursions from smoke from PAC NW wildfires in W-NW flow aloft are likely through at least the remainder of the week (and even into next week). Mainly dry weather continues for Friday. Will maintain slight chance PoPs for aftn/evening tstms as a weak sfc trough moves toward our area from the Carolinas. However, expect PWs will remain low enough that activity will be isolated at best...so will cap PoP at 20% mainly across srn VA and interior NE NC. Highs Fri will generally be in the mid to upper 80s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 330 AM EDT Wednesday... West to northwest flow aloft continues over the upcoming weekend through early next week, as the heat ridge remains anchored in place across the central/srn Plains. As is typical at this time of the year, the main synoptic features/frontal boundaries are progged to remain well to our north. This pattern likely portends the return of mainly diurnally-driven late afternoon/evening thunderstorms, as multiple weak shortwaves in the W-NW flow aloft drift across the area. Went a bit lower than NBM for PoPs during the period for now, but will still have slight chc or chc PoPs each day from Sat-Tue. Temperatures through the period will remain fairly seasonable for late July. Highs will mainly be in the upper 80s to lower 90s, with lows generally in the upper 60s to lower 70s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 120 PM EDT Wednesday... VFR conditions (w/ SCT-BKN high clouds) are expected to prevail through the remainder of the morning with SSW or SW winds around 5-10kt. A cold front will approach from the NW today, and cross the area this evening through tonight. Expect SCT-BKN CU to develop by early aftn. Smoke (that will mainly be aloft) associated with western wildfires will likely make it down to RIC/SBY today, but it should not result in significant flight restrictions, though did include HZ for the first few hours of the TAF period. Scattered tstms are expected mainly from 20-02z across terminals in eastern/SE VA and the Lower MD Eastern Shore in advance of the cold front. Include mention at SBY/PHF, but will hold out of ORF for now aside from vicinity mention. Brief IFR to LIFR conditions and gusty winds are likely in any tstm. OUTLOOK...Any lingering convection dissipates by late this evening with winds shifting to the NNW at 5-10kt overnight. VFR/mainly dry conditions expected Thu through midday Sat. && .MARINE... As of 250 AM EDT Wednesday... Starting out w/ SSW winds mainly less than 10 kt over the local waters...expecting an increase to 10-15 kt today ahead of a cold front approaching from the NNW. Waves/seas 1-2 ft. The cold front crosses the local waters tonight switching winds to NNW. Wind probs continue to show very lo probs for SCA conditions. Will generally go w/ speeds avgg 15 kt for the cool/dry air advection. Waves 1-2 ft...seas 2-3 ft. NNE winds quickly diminish Thu then become VRB less than 10 kt for Fri into the weekend. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAM NEAR TERM...ERI/MAM SHORT TERM...ERI/MAM LONG TERM...ERI/MAM AVIATION...ERI/MAM MARINE...ALB
Hazardous weather outlook, Jul 21, 12:17 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 1217 PM EDT Wed Jul 21 2021 NCZ012>017-030>032-102-VAZ060-061-065>068-079-087-221630- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Greensville- 1217 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-062-064-069-075>078-080>086-088>090-092-093-095>100-509>525- 221630- Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Dinwiddie-Prince George-Charles City- New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Accomack-Northampton-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 1217 PM EDT Wed Jul 21 2021 This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Isolated to widely scattered thunderstorms will be possible during after 3 pm EDT this afternoon into the evening hours. Any thunderstorms that do develop will produce gusty winds...frequent lightning...and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. MDZ021>025-221630- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- 1217 PM EDT Wed Jul 21 2021 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. Severe Thunderstorm Watch. Scattered thunderstorms are expected late this afternoon through this evening. An isolated strong to severe thunderstorm will be possible, with damaging winds as the primary threat. Frequent lightning is also expected with thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 05
In the hours before
Special weather statement, Jul 21, 1:58 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
158 PM EDT Wed Jul 21 2021
MDZ021-211845-
Dorchester-
158 PM EDT Wed Jul 21 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
DORCHESTER COUNTY...
At 157 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Deale to near Prince Frederick to
near Waldorf. Movement was southeast at 30 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Cambridge, Hurlock, Secretary, University Of Maryland Center For
Environmental Studies, East New Market, Church Creek, Madison,
Andrews, Hudson, Lloyds, Taylors Island, Woolford, Bucktown and
Linkwood.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3864 7585 3834 7606 3827 7615 3831 7613
3832 7620 3833 7620 3832 7616 3839 7623
3831 7624 3833 7624 3832 7625 3831 7625
3849 7634 3848 7633 3853 7620 3854 7628
3863 7629 3857 7603 3867 7595
TIME...MOT...LOC 1757Z 295DEG 29KT 3874 7652 3856 7664 3855 7684
05The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:58 PM EDT | Special Weather Statement | AKQ | Dorchester | 47 min |
| Jul 21, 3:16 PM EDT | Special Weather Statement | AKQ | Dorchester | 44 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.